Alert archive / Texas / Tornado Warnings in 1996

Tornado Warning 22, NWS Shreveport, LA

July 24, 1996Morris County, Texas

NWS Shreveport, LA issued this tornado warning at Jul 24, 1996, 5:11 PM CDT for Morris County, Texas. It was in force for 34 min. 3 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 24, 1996, 5:11 PM CDT (22:11 UTC)
Expired
Jul 24, 1996, 5:45 PM CDT
In force
34 min
Issued by
NWS Shreveport, LA
Area
Whole counties

County Morris County, TX

The radar

The Shreveport radar (KSHV), 111 km from the middle of the area, began a volume at 22:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 24, 5:25 PM CDTThunderstorm Wind 60Omaha, TX
Jul 24, 5:30 PM CDTThunderstorm Wind 60Dangerfield, TX
Jul 24, 5:32 PM CDTThunderstorm Wind 60Naples, TX

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Shreveport, LA (KSHV), launched 12:00Z, 10.2 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 12:00Z on 1996-07-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 293 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 12:00Z on 1996-07-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -8 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
293 J/kg
Mixed-layer CIN
-166 J/kg
Mixed-layer LCL
1077 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
-8 m²/s²
0-3 km storm-relative helicity
62 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KSHV 242211
TORSHV
TXC343-242245-
 
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE SHREVEPORT LA
511 PM CDT WED JUL 24 1996
 
THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A
TORNADO WARNING EFFECTIVE UNTIL  545 PM CDT
FOR THE FOLLOWING AREA...
 
IN NORTHEAST TEXAS
 
   ...MORRIS COUNTY
 
AT 508 PM...NATIONAL WEATHER SERVICE RADAR INDICATED A POSSIBLE TORNADO
10 MILES WEST OF NAPLES MOVING EAST AT 20 MPH. PERSONS IN NAPLES SHOULD
TAKE COVER IMMEDIATELY.
 
IF YOU ARE CAUGHT IN YOUR CAR IN THE PATH OF A TORNADO...LEAVE THE
CAR AND GO TO A STRONG BUILDING. IF NO STRUCTURE IS NEARBY...SEEK
SHELTER IN A DITCH OR LOW SPOT.

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this tornado warning went out at Jul 24, 1:26 PM CDT, 3 hours 45 minutes earlier.

Area forecast discussion, Jul 24, 1:26 PM CDT, 3 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
130 PM CDT WED JUL 24 1996

SC FIELD FINALLY STARTING TO BREAK UP. TCU BUILDING ALL AROUND CWA IN
RESPONSE TO IMPRESSIVE MCS OUFLOW BOUNDARY ACROSS NORTHEAST AND CENTRAL
TEXAS. ALL STABILITY PARAMETERS FROM 12Z RUN THIS MORNING WERE QUITE A
BIT LOWER FROM THE FIREWORKS PRODUCED FORM THE 12Z SHV RUN TUESDAY.
THIS WAS DUE MAINLY IN PART TO OVERWORKED AIR LEFT OVER FROM LAST NIGHTS
MCS. WITH SC DECK BREAKING UP...BELIEVE INSTABILITY WILL INCREASE
RAPIDLY. ALREADY INDICATING STRONG CELLS DEVELOPING IN WESTERN CWA AS
WELL AS RIGHT OUT THE WINDOW TO THE EAST. LIKE ETA MODEL BEST IN ITS
HANDLING OF MCS CURRENT POSITION FROM ITS MOVEMENT LAST NIGHT. THETAE
AXIS ONCE AGAIN SETTING UP ACROSS NORTHEAST AND CENTRAL TEXAS PER ETA.

ADAP INDICATING STRONG MOISTURE CONVERGENCE ACROSS NORTHERN TEXAS INTO
SOUTHERN OKLAHOMA STRETCHING ACROSS THE RED RIVER VALLEY INTO NW LA.
LI`S AOB -10...NO CAP...INCREASING KI AND PW INDICATE ONCE AGAIN THE
POSSIBLITY TO STRONG TO SEVERE THUNDERSTORMS TONIGHT WITH LOCALLY
HEAVY RAINFALL LIKELY. 6-HR QPF FROM 12Z ETA THIS MORNING OFF SAC
INDICATING HEAVY RAINFALL POTENTIAL MOVING OUT OF NORTHEAST TEXAS
INTO NORTHERN LA TONIGHT SO LIKE THE 60 WE HAVE IN THEIR TONIGHT
WITH THE MENTION OF LOCALLY HEAVY RAIN AND POSSIBLY SEVERE.

VORT AXIS PER 12Z ETA REMAINS QUITE HEALTHY FROM NORTHEAST TEXAS
INTO NORTHWEST LA AND SOUTHWEST AR. GOOD UVV ACROSS THIS AREA AS
WELL ALONG WITH GOOD MEAN RH...ALL LEADING TO A BUMP UP OF SECOND
PERIOD POPS TO AROUND 50 FOR TOMORROW.

MOS TEMPS IN THE BALL PARK WITH RAINFALL CHANCE TONIGHT AS WELL AS
EXPECTED POPS TOMORROW SO NO CHANGES NEEDED. WIND FOR TONIGHT WOULD
LIKE TO BE WORDED VARIABLE AT 5 MPH EXCEPT STRONGER AND GUSTY NEAR
THUNDERSTORMS WITH NUMEROUS OUTFLOW BOUNDRIES EXPECTED AND IN RESULT
TO ONE LAST NIGHT PRODUCING A GUST TO 43 KTS AT THE SHV AIRPORT.
NO MORE TIME WITH STORMS STARTING TO POP.8..

SHV 72/92/74/94 6543     MLU 73/93/74/95 6643

In the hours before

Special weather statement, Jul 24, 4:10 PM CDT, 1 hour 1 minute before
ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096-
097-108>112-124>126-136>138-149>153-165>167-250300-

THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
430 PM CDT WED JUL 24 1996

CURRENT DOPPLER RADAR IN SHREVEPORT CONTINUES TO INDICATE STRONG
THUNDERSTORMS DEVELOPING ACROSS NORTH CENTRAL TEXAS. THE MAIN LINE
OF STRONG THUNDERSTORMS STRETCHED FROM NEAR HUGO OKLAHOMA EXTENDING
SOUTHWARD TO NEAR SULPHUR SPRINGS TO NEAR ATHENS TEXAS. THE AIR MASS
OUT AHEAD OF THIS DEVELOPING LINE OF THUNDERSTORMS IS MODERATELY
UNSTABLE DUE LATE AFTERNOON TEMPERATURES IN THE 90S...SURFACE DEW POINTS
IN THE MIDDLE 70S AND INCREASING SOUTHERLY WINDS. A BOUNDARY ALSO EXISTS
IN THIS AREA TO FURTHER ENHANCE THUNDERSTORM DEVELOPMENT THIS EVENING
INTO LATE TONIGHT ACROSS NORTHEAST TEXAS...NORTHWEST LOUISIANA...
SOUTHEAST OKLAHOMA AND SOUTHWEST ARKANSAS.

ANY SEVERE THUNDERSTORMS THAT DEVELOP TONIGHT WILL PRODUCE DAMAGING
WINDS IN EXCESS OF 55 MPH ALONG WITH VERY LARGE HAIL AND DEADLY
LIGHTNING. LOCALLY HEAVY RAINFALL OF TWO TO THREE INCHES WILL ALSO BE
POSSIBLE WITH THE STRONGER THUNDERSTORMS POSSIBLY PRODUCING LOCALIZED
FLOODING.

NO SEVERE THUNDERSTORM WATCHES OR WARNINGS ARE OUT AT THE PRESENT
TIME. HOWEVER...BECAUSE OF THE POTENTIAL OF STRONG TO SEVERE THUNDER-
STORMS...ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS AND
EMERGENCY MANAGEMENT PERSONNEL MAY BE NEEDED THIS EVENING INTO TONIGHT.

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER UPDATES ON THIS DEVELOPING
AND POTENTIALLY DANGEROUS WEATHER SITUATION.

BERRY

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 24, 5:28 PM CDTSevere Thunderstorm WarningSHVCass62 min
Jul 24, 5:59 PM CDTSevere Thunderstorm WarningSHVHarrison, Marion61 min
Jul 24, 6:02 PM CDTSevere Thunderstorm WarningSHVGregg28 min
Jul 24, 6:34 PM CDTSevere Thunderstorm WarningSHVCass26 min
Jul 24, 6:38 PM CDTSevere Thunderstorm WarningSHVRusk67 min

Nearby

Tornado Warnings in Texas, 1996Every tornado warning in 1996Tornadoes in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.